Kentucky, 2009Damaging Winds and High Wind in Kentucky, February 11, 2009
February 11, 2009 · NWS JKL · 53 events in 24 counties and zones
A strong low pressure system moved from the Southern Plains to the Lower Great Lakes region on February 11th. An associated cold front also moved through Eastern Kentucky during the afternoon of the 11th.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $726,000
- Crop damage
- None recorded
- Events
- 53
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure system moved from the Southern Plains to the Lower Great Lakes region on February 11th. An associated cold front also moved through Eastern Kentucky during the afternoon of the 11th. Damaging non-thunderstorm winds occurred both ahead of and behind the front. Along the front, a line of showers and thunderstorms brought more damaging winds to the area. Thousands of people were without power, some for several days.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Feb 11, 1:06 PM EST, 44 minutes earlier.
Area forecast discussion, Feb 11, 1:06 PM EST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
106 PM EST WED FEB 11 2009
.SHORT TERM.../THIS AFTERNOON/...UPDATED
GRADIENT CONTINUES TO TIGHTEN UP WITH WIND GUSTS NOW APPROACHING 40
MPH AT SEVERAL SITES. SQUALL LINE OVER WESTERN KENTUCKY/TENNESSEE
HAS REALLY INTENSIFIED DURING THE PAST TWO HOURS. SPORADIC DAMAGE
NOTED OVER WESTERN KENTUCKY WITH WIDESPREAD DAMAGE... INCLUDING SOME
STRUCTURAL... OVER NORTH CENTRAL TENNESSEE. THIS SQUALL LINE IS
POISED TO BEGIN IMPACTING PULASKI AND WAYNE COUNTIES AROUND OR
SHORTLY AFTER 3 PM THIS AFTERNOON. DESPITE THE DOWNSLOPE FLOW AND
LOWER SURFACE DEWPOINTS OVER EASTERN KENTUCKY... STRONG FRONTAL
FORCING WILL LIKELY KEEP THIS SQUALL LINE GOING AS IT PLOWS THROUGH
THE FORECAST AREA LATE THIS AFTERNOON AND... AS A RESULT... WE
CONTINUE TO ANTICIPATE WIDESPREAD 60 MPH WINDS. DESPITE THE CURRENT
AND ANTICIPATED LACK OF LIGHTNING/THUNDER WITH THIS LINE OF
CONVECTION... ISOLATED WEAK TORNADOES ARE ALSO POSSIBLE.
ALSO EVIDENT IN FORECAST TIME/HEIGHTS IS STRONG DOWNWARD FORCING
BEHIND THE FRONTAL PASSAGE THIS EVENING. THIS WILL LIKELY CONTINUE TO
BRING DAMAGING WIND GUSTS FOR SEVERAL HOURS BEHIND THE FRONT.
THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...
/THE REST OF TODAY/
FORECAST APPEARS ON TRACK AS NEGATIVELY TILTED SHORTWAVE BLASTS UP
THE OHIO VALLEY TODAY PRODUCING A POTENTIALLY DAMAGING WIND EVENT
ACROSS EASTERN KENTUCKY. LATEST SURFACE OBS ACROSS THE WESTERN HALF
OF THE STATE INDICATE WIND GUSTS EXCEEDING 40 MPH NOW AT TIMES AND
WINDS SHOULD INCREASE QUICKLY ACROSS EASTERN KENTUCKY OVER THE NEXT
COUPLE OF HOURS. THE SOUTHERLY LOW LEVEL FLOW WILL DOWNSLOPE OFF THE
GREAT SMOKY MOUNTAINS AND HELP SCOUR OUT THE CLOUD COVER DURING THE
MIDDAY HOURS. THIS WILL NOT ONLY HELP SEND TEMPS FOR OUR EASTERN
COUNTIES INTO THE 70S... BUT ASSIST IN MIXING DOWN VERY STRONG WINDS
JUST ABOVE THE SURFACE. BUFKIT NAM SOUNDINGS SHOW WINDS AS HIGH AS
50 KTS AS LOW AS 1K FT AGL THIS AFTERNOON AND DURING THE EARLY
EVENING HOURS. THE POTENTIAL IS THERE FOR EVEN HIGHER WIND GUSTS
HOWEVER AS THE FRONT AND ANY ASSOCIATED SHOWER/TSTORM ACTIVITY
PASSES THROUGH DURING THE LATE AFTERNOON HOURS HELPING MIX DOWN EVEN
STRONGER WINDS FROM HIGHER IN THE ATMOSPHERIC COLUMN.
THE ONE POSITIVE I GUESS AFTER LOOKING OVER HOW THIS EVENT IS
UNFOLDING IS THAT OUR THUNDERSTORM POTENTIAL CONTINUES TO LOOK
LIMITED. SOUTHERLY DOWNSLOPE FLOW SHOULD CONTINUE TO RESULT IN LOWER
SURFACE DEWPOINTS TODAY... THUS THE HIGHER LOW LEVEL MOISTURE AND
INSTABILITY PARAMETERS GIVEN BY NAM FORECAST SOUNDINGS THIS
AFTERNOON SEEM UNREASONABLE. SO... WHILE AN ISOLATED BRIEF
THUNDERSTORM WILL REMAIN POSSIBLE... THE AMOUNT OF SHEAR JUST SEEMS
TOO HIGH FOR ANY UPDRAFT TO BE SUSTAINED.
WITH THAT BEING SAID... PLAN TO SIMPLY REFRESH THE FORECAST THIS
MORNING MAKING ONLY MINOR ADJUSTMENTS FOR INITIAL CONDITIONS BASED
ON LATEST OBSERVATIONS.
THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...
/TODAY THROUGH FRIDAY/
LOW PRESSURE IS DEEPENING OVER OKLAHOMA EARLY THIS MORNING AS
EXPECTED. IT WILL MOVE NORTHEAST TODAY WITH ITS TRAILING COLD FRONT
PASSING THROUGH THE FORECAST AREA THIS AFTERNOON. A VERY TIGHT
PRESSURE GRADIENT AROUND THE SYSTEM WILL RESULT IN STRONG WINDS
DEVELOPING. THEY WILL BECOME REALIZED AT GROUND LEVEL AS MIXING
OCCURS TODAY. THE GFS AND WRF BOTH SUPPORT GUSTS AROUND 60 MPH...AND
A HIGH WIND WARNING REMAINS IN EFFECT. THE TIME WAS SHIFTED A COUPLE
HOURS EARLIER THAN PREVIOUSLY FORECAST BASED ON THE LATEST GUIDANCE.
THE WRF AND GFS BOTH INDICATE A NARROW CORRIDOR OF WEAK INSTABILITY
ALONG THE FRONT. THIS WILL BE SUPPORTIVE OF A LINE OF CONVECTION...
ESPECIALLY WITH FRONTAL FORCING. NEEDLESS TO SAY...THE CONVECTION
WOULD BE ABLE TO TRANSPORT STRONG ENVIRONMENTAL WINDS TO THE SURFACE.
THE WIND FIELDS WILL ALSO RESULT IN STRONG SHEAR THAT IS MORE THAN
ENOUGH TO SUPPORT ROTATION IN STORMS. HOWEVER...THE SHEAR IS SO
STRONG THAT BULK RICHARDSON NUMBERS ARE VERY LOW BELOW 5. THIS WOULD
INDICATE THAT IT WILL BE DIFFICULT FOR CELLS TO REMAIN INTACT WITHOUT
BEING SHEARED APART. HOWEVER...IF SOME INDIVIDUAL CELLS CAN MAINTAIN
THEMSELVES...ROTATION RESULTING IN HAIL OR ISOLATED TORNADOES CAN
NOT BE RULED OUT.
AFTER THE FRONT GOES THROUGH...THE DEEP CONVECTION WILL END.
HOWEVER...LOW LEVEL INSTABILITY WILL REMAIN AND HIGH WINDS WILL
CONTINUE TO MIX TO THE SURFACE INTO THE NIGHT. WINDS WILL WEAKEN LATE
TONIGHT AS THE STORM SYSTEM PULLS AWAY AND THE PRESSURE GRADIENT
EASES.
HIGH PRESSURE BUILDING IN FROM THE WEST WILL BRING CONTINUED
DIMINISHING WINDS ON THURSDAY...ALONG WITH FAIR WEATHER FROM THURSDAY
THROUGH FRIDAY. AS THE RIDGE PASSES OVER ON THURSDAY NIGHT...LIGHT
WINDS SHOULD ALLOW COLD AIR TO POOL IN VALLEYS...WITH RIDGE/VALLEY
LOW TEMPERATURE DIFFERENCES RESULTING.
.LONG TERM.../FRIDAY NIGHT THROUGH TUESDAY/
BLOCKED FLOW OVER CANADA WILL FORCE THE POLAR JET TO THE SOUTH
THROUGH THE LONG TERM PERIOD. FORTUNATELY... THERE IS AN ABSENCE OF
ANY REAL COLD AIR OVER NORTH AMERICA AND THE WESTERLY FLOW ALOFT
WILL CONTINUE TO BRING MODIFIED PACIFIC AIR INTO THE REGION. THIS
SHOULD RESULT IN A CONTINUATION OF NORMAL TO SLIGHTLY ABOVE NORMAL
TEMPERATURES BUT SEVERAL DISTURBANCES MOVING ACROSS IN THE FAST FLOW
ALOFT WILL BRING PERIODIC CHANCES FOR PRECIPITATION.
NO BIG ALTERATIONS WERE MADE TO INHERITED FORECAST DUE TO SHORT TERM
WEATHER CONCERNS. ANY NEEDED TWEAKS WERE BASED LARGELY ON THE 10/06Z
GFS THROUGH THE WEEKEND... THEN ON THE 10/00Z GEFS MEAN FOR EARLY
NEXT WEEK DUE TO INCREASING GUIDANCE SPREAD AND FORECAST UNCERTAINTY
FOR THOSE PERIODS.
FRIDAY NIGHT THROUGH SATURDAY NIGHT...
INTERESTING LITTLE SYSTEM TRACKS ACROSS THE REGION FRIDAY NIGHT AND
SATURDAY. MODELS CONTINUE TO SHIFT AROUND A BIT WITH THE TRACK OF THE
SURFACE LOW WITH THE 10/12Z GFS NOW TAKING THE LOW ACROSS SOUTHERN
INDIANA AND OHIO. RIGHT NOW WILL CONTINUE TO OFFER A CHANCE OF RAIN
FRIDAY NIGHT AND SATURDAY. THERE REMAINS A POTENTIAL FOR A CHANGEOVER
TO WET SNOW SATURDAY EVENING AND SATURDAY NIGHT AS COOLER AIR FILTERS
IN BEHIND THE DEPARTING SURFACE LOW... BUT NO ACCUMULATIONS ARE
ANTICIPATED. TEMPERATURES ON SATURDAY WILL LIKELY BE HELD DOWN BY
PRECIP AND CLOUDS AND REMAIN IN THE 40S TO NEAR 50.
SUNDAY THROUGH TUESDAY...
WEAK SHORTWAVE WILL MOVE ACROSS THE REGION ON MONDAY FOLLOWED BY
WHAT APPEARS TO BE A STRONGER SYSTEM POISED TO ENTER THE PICTURE ON
TUESDAY. WILL LOWER POPS ON MONDAY DUE TO WEAKER PRESENTATION OF
THAT PARTICULAR DISTURBANCE AND THEN OFFER CHANCE POPS FOR
TUESDAY... FOLLOWING THE QUICKER 10/00Z GEFS MEAN AND ECMWF
SOLUTIONS.
&&
.AVIATION.../18Z TO 18Z/
GUSTY SOUTH WINDS WILL CONTINUE TO INCREASE THROUGH THE AFTERNOON
HOURS WITH GUSTS UP TO 50 KTS LIKELY... ESPECIALLY AS A COLD FRONT
AND ASSOCIATED LINE OF SHOWERS/TSTORMS MOVE ACROSS THE AREA. ANY
VSBY/CIG REDUCTIONS DUE TO SHOWERS WITH THE FRONT WILL BE BRIEF BUT
MVFR CONDITIONS ARE EXPECTED. PLEASE SEE INDIVIDUAL TAFS FOR TIMING.
A LENGTHY PERIOD OF STRONG WEST WINDS... ONCE AGAIN WITH PEAK GUSTS
UP TO 50 KTS OR SO... CAN THEN BE EXPECTED BEHIND THE FRONT THROUGH
THE EVENING HOURS BEFORE WINDS RELAX SOMEWHAT EARLY THURSDAY
MORNING.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 4 AM EST THURSDAY FOR KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106>120.
&&
SHORT TERM...HAL/ABE
LONG TERM...ABE
AVIATION...ABE
Hazardous weather outlook, Feb 11, 6:53 AM EST, 6 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
653 AM EST WED FEB 11 2009
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-121200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
653 AM EST WED FEB 11 2009
...HIGH WIND WARNING IN EFFECT FROM 10 AM THIS MORNING UNTIL 4 AM
THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
SOUTH WINDS WILL INCREASE AS A COLD FRONT APPROACHES TODAY...WITH
GUSTS LIKELY REACHING 60 MPH AT TIMES. DAMAGING WINDS COULD ARRIVE AS
EARLY AS LATE THIS MORNING...BUT ARE MORE LIKELY LATE IN THE DAY.
VERY STRONG AND POTENTIALLY DAMAGING WINDS FROM THE WEST ARE ALSO
EXPECTED TO CONTINUE INTO TONIGHT AFTER THE COLD FRONT HAS PASSED...
BUT THE WIND WILL BE DIMINISHING OVERNIGHT. IN ADDITION...A LINE OF
SHOWERS AND THUNDERSTORMS WITH STRONG OR DAMAGING WINDS IS EXPECTED
TO ACCOMPANY THE COLD FRONTAL PASSAGE THIS AFTERNOON. ALTHOUGH THE
PRIMARY THREAT FROM STORMS WILL BE DAMAGING WINDS...HAIL OR ISOLATED
TORNADOES CAN NOT BE COMPLETELY RULED OUT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
SNOW WILL BE POSSIBLE SATURDAY NIGHT AND TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO REPORT WIND DAMAGE TODAY OR TONIGHT... AS
WELL AS ANY HAIL IN THUNDERSTORMS THIS AFTERNOON.
HAL
Event by event
44 thunderstorm wind, 6 high wind, 3 strong wind. Local standard time, as filed.
High Wind, McCreary
- When
- February 11, 1:50 PM EST to 1:55 PM EST
- Where
- McCreary forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Emergency Manager
- Coordinates
- 36.737, -84.484 (the zone’s center; the record gives no point)
Roof blown off of trailer in Revelo area. Several trees blocking roads and one car wreck blamed on wind in Whitley City.
Strong Wind, Bell
- When
- February 11, 2:25 PM EST to 2:30 PM EST
- Where
- Bell forecast zone
- Measured
- 49 kt (56 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 36.731, -83.674 (the zone’s center; the record gives no point)
Trim blown off of numerous houses in the Middlesboro area.
High Wind, Wayne
- When
- February 11, 2:29 PM EST to 2:34 PM EST
- Where
- Wayne forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 36.801, -84.829 (the zone’s center; the record gives no point)
Trees and power lines were blown down near Monticello. Fires were started by downed power lines.
High Wind, Wayne
- When
- February 11, 2:29 PM EST to 2:34 PM EST
- Where
- Wayne forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 36.801, -84.829 (the zone’s center; the record gives no point)
Trees and power lines were blown down near Monticello. Fires were also started by downed power lines.
High Wind, Wayne
- When
- February 11, 2:29 PM EST to 2:34 PM EST
- Where
- Wayne forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 36.801, -84.829 (the zone’s center; the record gives no point)
Several trees and power lines were blown down. Fires were also started by downed power lines.
High Wind, Pulaski
- When
- February 11, 3:07 PM EST to 3:12 PM EST
- Where
- Pulaski forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Newspaper
- Coordinates
- 37.104, -84.577 (the zone’s center; the record gives no point)
The roof was blown off a lawyers office in Burnside. Several trees were reported down in Somerset. Report was relayed by the Commonwealth Journal.
Thunderstorm Wind, Pulaski
- When
- February 11, 3:10 PM EST to 3:15 PM EST
- Where
- Pulaski County, 2 mi S of Somerset
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- AWOS
- Coordinates
- 37.071, -84.600
A 60 mph wind gust was recorded by the Somerset AWOS.
Thunderstorm Wind, Pulaski
- When
- February 11, 3:12 PM EST to 3:17 PM EST
- Where
- Pulaski County, Somerset
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- AWOS
- Coordinates
- 37.100, -84.600
A 60 mph thunderstorm wind gust was measured by the Somerset AWOS.
Thunderstorm Wind, Whitley
- When
- February 11, 3:25 PM EST to 3:30 PM EST
- Where
- Whitley County, Williamsburg
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Law Enforcement
- Coordinates
- 36.730, -84.170
Roofs were blown off of 5 homes by thunderstorm wind gusts. Trees and power lines were also blown down county wide. An estimated 90 percent of Williamsburg was without power.
Thunderstorm Wind, Whitley
- When
- February 11, 3:35 PM EST to 3:40 PM EST
- Where
- Whitley County, Woodbine
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 36.900, -84.080
A tree was blown down on a house. Numerous trees were blown down along Highway 25 between Williamsburg and Corbin.
Thunderstorm Wind, Laurel
- When
- February 11, 3:43 PM EST to 3:48 PM EST
- Where
- Laurel County, Keavy
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $400
- Reported by
- Newspaper
- Coordinates
- 37.000, -84.170
The flashing was blown off a home. This report was relayed to the weather service by the London Sentinel Echo newspaper.
Thunderstorm Wind, Laurel
- When
- February 11, 3:43 PM EST to 3:48 PM EST
- Where
- Laurel County, Greenmount
- Measured
- 58 kt (67 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Newspaper
- Coordinates
- 37.250, -84.030
Trees were blown down on homes and power poles were also blown down. This report was received from someone at the London Sentinel Echo newspaper office.
Thunderstorm Wind, Laurel
- When
- February 11, 3:44 PM EST to 3:49 PM EST
- Where
- Laurel County, London
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Newspaper
- Coordinates
- 37.130, -84.080
A tree was blown down. This report was received from someone at the London Sentinel Echo newspaper office.
Thunderstorm Wind, Whitley
- When
- February 11, 3:45 PM EST to 3:50 PM EST
- Where
- Whitley County, Williamsburg
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 36.730, -84.170
The facia was ripped off a house on Pine Hill Drive on Lake Side.
Thunderstorm Wind, Estill
- When
- February 11, 3:50 PM EST to 3:55 PM EST
- Where
- Estill County, Irvine
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 37.700, -83.970
Multiple trees were blown down.
Thunderstorm Wind, Clay
- When
- February 11, 4:13 PM EST to 4:18 PM EST
- Where
- Clay County, 1 mi W of Peabody
- Measured
- 54 kt (62 mph) estimated gust
- Property damage
- $3,000
- Reported by
- NWS Employee
- Coordinates
- 37.130, -83.598
Powerlines were downed near the Hal Rogers Parkway near mile marker 31 1 mile west of Peabody.
Thunderstorm Wind, Breathitt
- When
- February 11, 4:15 PM EST to 4:20 PM EST
- Where
- Breathitt County, Copebranch
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 37.520, -83.530
Trees were uprooted by thunderstorm wind gusts.
Thunderstorm Wind, Leslie
- When
- February 11, 4:18 PM EST to 4:23 PM EST
- Where
- Leslie County, 6 mi WSW of Thousandsticks
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $7,000
- Reported by
- NWS Employee
- Coordinates
- 37.147, -83.521
Trees were uprooted and a roof was damaged on the Hal Rogers Parkway near mile marker 38.
Thunderstorm Wind, Breathitt
- When
- February 11, 4:25 PM EST to 4:30 PM EST
- Where
- Breathitt County, Clayhole
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 37.470, -83.300
A mobile home was destroyed by thunderstorm wind gusts.
Thunderstorm Wind, Breathitt
- When
- February 11, 4:25 PM EST to 4:30 PM EST
- Where
- Breathitt County, Haddix
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 37.480, -83.350
The front porch roof was blown off a house. The porch was knocked off its foundation. The home next door had its porch partially destroyed by a fallen cedar tree.
Thunderstorm Wind, Perry
- When
- February 11, 4:25 PM EST to 4:30 PM EST
- Where
- Perry County, Chavies
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 37.350, -83.370
A roof was blown off a barn by thunderstorm wind gusts.
Thunderstorm Wind, Pike
- When
- February 11, 4:28 PM EST to 4:33 PM EST
- Where
- Pike County, Pikeville
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 37.480, -82.520
A tree was blown and across KY Route 122 3 miles est of the Pike county Floyd county line.
Thunderstorm Wind, Morgan
- When
- February 11, 4:30 PM EST to 4:35 PM EST
- Where
- Morgan County, Woodsbend
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 37.920, -83.350
A tree was blown down in Woodsbend.
Thunderstorm Wind, Perry
- When
- February 11, 4:30 PM EST to 4:35 PM EST
- Where
- Perry County, Hazard
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Public
- Coordinates
- 37.250, -83.200
The public reported numerous trees were blown down with power outages in Hazard.
Thunderstorm Wind, Morgan
- When
- February 11, 4:40 PM EST to 4:45 PM EST
- Where
- Morgan County, West Liberty
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 37.920, -83.270
A tree was blown down in West Liberty.
Thunderstorm Wind, Elliott
- When
- February 11, 4:40 PM EST to 4:45 PM EST
- Where
- Elliott County, 9 mi NNW of Sandy Hook
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- COOP Observer
- Coordinates
- 38.200, -83.183
Trees were blown down near Gimlet and an outbuilding roof was blown off.
Thunderstorm Wind, Johnson
- When
- February 11, 4:41 PM EST to 4:46 PM EST
- Where
- Johnson County, Paintsville
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Amateur Radio
- Coordinates
- 37.820, -82.800
Trees were blown down on Rt 172 at Staffordsville. Power lines were down county wide. The roof was blown off a house at Millers Creek. An estimated 300 homes were without power.
Thunderstorm Wind, Breathitt
- When
- February 11, 4:42 PM EST to 4:47 PM EST
- Where
- Breathitt County, Haddix
- Measured
- 54 kt (62 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 37.480, -83.350
The porches were blown off of 2 mobile homes with a tree down on one of them. Numerous trees were down in and around Haddix.
Thunderstorm Wind, Knott
- When
- February 11, 4:45 PM EST to 4:50 PM EST
- Where
- Knott County, Hindman
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Broadcast Media
- Coordinates
- 37.330, -82.980
Numerous trees were blown down county wide by thunderstorm wind gusts.
Thunderstorm Wind, Wolfe
- When
- February 11, 4:45 PM EST to 4:50 PM EST
- Where
- Wolfe County, Rogers
- Measured
- 54 kt (62 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 37.750, -83.630
A house was shifted off its foundation in the Tar Ridge area.
Thunderstorm Wind, Magoffin
- When
- February 11, 4:48 PM EST to 4:53 PM EST
- Where
- Magoffin County, Salyersville
- Measured
- 54 kt (62 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.750, -83.070
Roof damage occurred to several homes and utility wires were blown down by thunderstorm wind gusts. Some vehicles were damaged by flying shingles.
Thunderstorm Wind, Floyd
- When
- February 11, 4:49 PM EST to 4:54 PM EST
- Where
- Floyd County, 4 mi WSW of Prestonsburg
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $3,000
- Reported by
- NWS Employee
- Coordinates
- 37.648, -82.848
Two or 3 trees were down and lying across Highway 114.
Thunderstorm Wind, Johnson
- When
- February 11, 4:53 PM EST to 4:58 PM EST
- Where
- Johnson County, 1 mi E of East Pt
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 37.750, -82.782
A brick carport was destroyed by thunderstorm wind gusts in the Mindola Village subdivision east of East Port.
Thunderstorm Wind, Floyd
- When
- February 11, 4:53 PM EST to 4:58 PM EST
- Where
- Floyd County, Prestonsburg
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.670, -82.780
A pop machine was blown over.
Thunderstorm Wind, Johnson
- When
- February 11, 4:54 PM EST to 4:59 PM EST
- Where
- Johnson County, Wittensville
- Measured
- 58 kt (67 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 37.870, -82.800
Cars were moved down an embankment by thunderstorm wind gusts. Roof damage occurred to mobile and other homes as well. One mobile home that was not anchored down was destroyed. A carport and and awning was ripped off another home by thunderstorm winds.
Thunderstorm Wind, Magoffin
- When
- February 11, 4:55 PM EST to 5:00 PM EST
- Where
- Magoffin County, Salyersville
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Trained Spotter
- Coordinates
- 37.750, -83.070
The roof was blown off a two story building.
Thunderstorm Wind, Floyd
- When
- February 11, 4:55 PM EST to 5:00 PM EST
- Where
- Floyd County, 4 mi WSW of Prestonsburg
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $8,000
- Reported by
- NWS Employee
- Coordinates
- 37.648, -82.848
Large limbs were blown down by thunderstorm wind gusts. One half and two third inch diameter hail was also reported. Power outages were reported along with winds of 50 to 60 mph.
Thunderstorm Wind, Pike
- When
- February 11, 4:56 PM EST to 5:01 PM EST
- Where
- Pike County, Shelbiana
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 37.430, -82.500
Pike county emergency management relayed a report of a tree blocking US 460 at the mouth of Grassy Creek near Shelbiana. A tree was also blocking a road in Chloe Ridge subdivision in Pikeville.
Thunderstorm Wind, Floyd
- When
- February 11, 4:58 PM EST to 5:03 PM EST
- Where
- Floyd County, 4 mi WSW of Prestonsburg
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- NWS Employee
- Coordinates
- 37.648, -82.848
Two or three trees were blown down and across Hwy 114.
Thunderstorm Wind, Martin
- When
- February 11, 5:00 PM EST to 5:05 PM EST
- Where
- Martin County, 1 mi SSW of Inez
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $9,000
- Reported by
- Trained Spotter
- Coordinates
- 37.857, -82.537
Several trees were blown down. One tree was across a power line and another across a road.
Thunderstorm Wind, Martin
- When
- February 11, 5:00 PM EST to 5:05 PM EST
- Where
- Martin County, Mc Clure
- Measured
- 62 kt (71 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 37.770, -82.480
A 71 mph wind gust was measured at the Big Sandy RAWS site.
Thunderstorm Wind, Floyd
- When
- February 11, 5:00 PM EST to 5:05 PM EST
- Where
- Floyd County, 4 mi SE of Prestonsburg
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Trained Spotter
- Coordinates
- 37.629, -82.728
In the Emma area numerous limbs and one tree were blown down. A barn roof was also damaged.
Thunderstorm Wind, Pike
- When
- February 11, 5:05 PM EST to 5:10 PM EST
- Where
- Pike County, 3 mi NW of Pikeville
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 37.511, -82.559
A tree was blown down onto a house.
Thunderstorm Wind, Pike
- When
- February 11, 5:13 PM EST to 5:18 PM EST
- Where
- Pike County, Speight
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 37.280, -82.700
Pike county emergency management reported power outages in the Green Meadows area 1 mile south of the Floyd county lin on US 23.
Thunderstorm Wind, Montgomery
- When
- February 11, 5:14 PM EST to 5:19 PM EST
- Where
- Montgomery County, Mt Sterling
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 38.050, -83.950
Widespread damage was reported by the Montgomery County emergency management.
Thunderstorm Wind, Bath
- When
- February 11, 5:14 PM EST to 5:19 PM EST
- Where
- Bath County, Owingsville
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 38.150, -83.770
Boyd County emergency manager relayed information from Bath County emergency manager about a tower blown over at the EMS station and damage at the Board of Education building in Owingsville.
Thunderstorm Wind, Floyd
- When
- February 11, 5:21 PM EST to 5:26 PM EST
- Where
- Floyd County, Prestonsburg
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.670, -82.780
Billboards were pushed over flat by thunderstorm wind gusts at the junctino of 1428 and Cliff Road.
Thunderstorm Wind, Pike
- When
- February 11, 5:30 PM EST to 5:35 PM EST
- Where
- Pike County, Pikeville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 37.480, -82.520
Trees were blown down in and around Pikeville.
Thunderstorm Wind, Pike
- When
- February 11, 5:38 PM EST to 5:43 PM EST
- Where
- Pike County, Coal Run
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 37.520, -82.570
Siding was blown off the Coal Run Fire Dept building.
Strong Wind, Rowan
- When
- February 11, 6:20 PM EST to 6:30 PM EST
- Where
- Rowan forecast zone
- Measured
- 49 kt (56 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 38.196, -83.421 (the zone’s center; the record gives no point)
A roof was blown off of a trailer in Morehead.
High Wind, Estill
- When
- February 11, 6:55 PM EST to 7:00 PM EST
- Where
- Estill forecast zone
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Law Enforcement
- Coordinates
- 37.693, -83.964 (the zone’s center; the record gives no point)
Trees were blown down in Irvine and county wide.
Thunderstorm Wind, Powell
- When
- February 11, 7:55 PM EST to 8:00 PM EST
- Where
- Powell County, Stanton
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $1,000
- Reported by
- NWS Employee
- Coordinates
- 37.850, -83.870
A couple of large tree limbs were blown down.
Strong Wind, Morgan
- When
- February 11, 11:38 PM EST to 11:43 PM EST
- Where
- Morgan forecast zone
- Measured
- 49 kt (56 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 37.922, -83.259 (the zone’s center; the record gives no point)
A metal outbuilding was blown down along Ruth Avenue.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in West Virginia, February 11, 20091 death · $905,000 · 74 kt wind · 55 events
- High Wind in Ohio, February 11, 20091 death · 2 injured · 66 kt wind · 32 events
- Damaging Winds and High Wind in Ohio, February 11 to 12, 20091 injured · $17 million · 68 kt wind · 38 events
- Extreme Cold in Wisconsin, February 11, 20091 death · 1 event
- Tornado and Hail in Tennessee, February 11, 2009$830,000 · EF1 · 40 events
- Damaging Winds and High Wind in Pennsylvania, February 11 to 12, 2009$2.1 million · 80 kt wind · 28 events
- Tornado and Hail in Louisiana, February 11, 2009$553,000 · EF1 · 19 events
- High Wind in Kentucky, February 11, 2009$1.4 million · 63 kt wind · 22 events
- High Wind in Illinois, February 11, 2009$3.0 million · 52 kt wind · 3 events
- Damaging Winds and High Wind in Ohio, February 11 to 12, 2009$1.2 million · 61 kt wind · 17 events
- Damaging Winds and High Wind in West Virginia, February 11 to 12, 2009$1.0 million · 54 kt wind · 15 events
- Damaging Winds and High Wind in Kentucky, February 11, 2009$119,000 · 65 kt wind · 54 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 152955, 152956, 152957, 152958, 152959, 152960, 152961, 152962, 152963, 152964, 152940, 152941, 152942, 152965, 152947, 152948, 152943, 152949, 152966, 152967, 152968, 152969, 152950, 152970, 152951, 152971, 152972, 152973, 152974, 152975, 152976, 152944, 152945, 152977, 152946, 152978, 152979, 152980, 152981, 152982, and more.